Hail, Dallas
- When
- May 15, 1:57 PM CST
- Where
- Dallas County, 1.8 mi NE of Sowers
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 32.840, -96.960
A report of quarter size hail was received via mPING.
Showers and thunderstorms developed near a cold front across portions of North and Central Texas. An isolated severe storm produced quarter size hail in Dallas County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FWD wrote it up.
Showers and thunderstorms developed near a cold front across portions of North and Central Texas. An isolated severe storm produced quarter size hail in Dallas County. Unfortunately, a dad and his son lost their lives due to a lighting strike in the Valley Mills area of Bosque County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at May 15, 1:27 PM CST, 30 minutes earlier.
Area Forecast Discussion National Weather Service Fort Worth TX 227 PM CDT Mon May 15 2023 ...New Long Term... .SHORT TERM... /Issued 136 PM CDT Mon May 15 2023/ /This Afternoon Through Tuesday/ Showers and storms have begun to develop across the region slightly earlier than anticipated, and an increase in activity is expected to continue through the afternoon and evening. Convection will likely be loosely organized into two regions: (1) near/just behind a slow-moving cold front oriented from western Central Texas to eastern North Texas, including the DFW Metroplex, and (2) across Central Texas ahead of the front. Severe weather is not anticipated today, but any stronger storms that develop could be capable of producing small hail and gusty winds. Perhaps the main threat, however, is expected to be heavy rainfall. Abundant column moisture and slow-moving, training thunderstorms could result in a quick couple inches of rain and isolated instances of flooding, particularly in any urban areas. Frequent lightning will also be possible with any thunderstorms through the evening hours. By late evening, any ongoing showers and storms should largely diminish with the loss of daytime heating, though the cold front may continue to supply enough lift to maintain a few showers and storms overnight. The front will gradually make its way into Central Texas late tonight but will lose quite a bit of its momentum as it moves south. This will set the stage for additional thunderstorm development near the frontal boundary across Central Texas as early as tomorrow morning. Similar to today, severe weather is not expected, though gusty winds and small hail will be possible with any stronger storms. Behind the front, temperatures won't see a very drastic change, though slightly drier air and an increase in clouds will keep us a little cooler tomorrow (and certainly not as muggy) with high temperatures in the upper 70s to low 80s. Barnes && .LONG TERM... /NEW/ /Wednesday through next Monday/ North Central Texas will experience warm, yet mostly rain-free conditions from Wednesday through much of Friday as the region remains under the influence of a subtle northwesterly flow regime. A cold frontal passage late Friday should provide another opportunity for rain by week's end, followed by a nice upcoming weekend. In the wake of the frontal passage expected late tonight, weak northerly flow will linger at the surface on Wednesday, maintaining a fetch of slightly drier dewpoints areawide. Model guidance still hints at the possibility of some convection forming in the northwesterly flow well upstream of North Texas Thursday night, but most of this activity should decay before reaching our area. Just to be on the safe side, kept some low end PoPs across the far west/northwest areas through Thursday/Thursday night. As surface high pressure builds to the east of the region later Thursday into Friday, southerly low level flow will increase across the area, transporting higher dewpoints into North Texas. This rich moisture, coupled with increased daytime temperatures approaching 90 degrees in many areas, will produce sticky conditions by Friday afternoon. One saving grace is that wind speeds will remain a bit elevated on Friday, providing a little cooling relief. The next potential weather maker is a cold front which will push into the far northern counties by Friday evening. Coupled with a stout shortwave trough transiting the Central Plains during the same time frame, enough lift will be present to promote at least scattered convection across the northern third of the forecast area in the late Friday afternoon through Friday night timeframe. Believe some precipitation will accompany the front as it pushes through the remainder of North and Central Texas late Friday night into Saturday morning, and maintained lower PoPs south of I-20 through 12z Saturday. Not expecting a widespread severe weather event Friday night, but a few of the storms may be briefly severe, with hail and strong winds being the primary threat. Saturday through next Monday actually look pretty nice in most locales, as high pressure reasserts itself in the wake of Friday's front. High temperatures will retreate to the upper 70s and lower 80s areawide during the period, just a tad below climatic norms for this time of the year. Bradshaw && .AVIATION... /Issued 1257 PM CDT Mon May 15 2023/ /18Z TAFs/ Showers and isolated storms have begun to develop on the southwest corner of D10, and an increase in shower and thunderstorm activity is expected through the afternoon. Direct terminal impacts will most likely occur between 23-02Z this evening, though some extension on either side of this time period is possible depending on how things evolve through the afternoon. Severe storms are not expected, but small hail and gusty winds will be possible with any stronger storms. A cold front is expected to arrive in D10 around 23-00Z with a slightly later arrival time around 05Z for KACT. Frontal passage will result in a north wind shift at all terminals, but wind speeds are expected to remain around 5-7 knots or less behind the front. MVFR stratus will invade the region again Tuesday morning, with IFR and a few additional showers likely for KACT. North winds will increase to 8-10 knots by mid to late morning with VFR expected from midday through the end of the period. Barnes && .PRELIMINARY POINT TEMPS/POPS... Dallas-Ft. Worth 66 83 63 84 64 / 60 10 0 5 5 Waco 64 79 61 81 62 / 50 20 5 5 0 Paris 63 78 60 79 61 / 50 10 0 5 5 Denton 61 81 58 82 60 / 60 10 0 5 5 McKinney 63 80 60 81 62 / 60 10 0 5 5 Dallas 66 82 63 84 64 / 60 10 0 5 5 Terrell 65 80 61 81 62 / 60 20 0 5 5 Corsicana 66 81 63 82 64 / 40 20 5 5 0 Temple 64 79 61 82 62 / 50 30 5 10 0 Mineral Wells 61 82 59 84 60 / 60 10 0 5 5 && .FWD WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous Weather Outlook National Weather Service Fort Worth TX 146 PM CDT Mon May 15 2023 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-161200- Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin- Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas- Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell- Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro- Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone- Leon-Milam-Robertson- 146 PM CDT Mon May 15 2023 This Hazardous Weather Outlook is for North and Central Texas. .DAY ONE...This Afternoon and Tonight. There is a chance of thunderstorms across much of the region today and tonight. Severe weather is unlikely. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Storm chances continue across Central Texas on Tuesday. There is a slight chance of storms along the Red River late Wednesday, then along and west of Highway 281 late Thursday. Better storm chances arrive by late Friday with a stronger cold front. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Fort Worth TX
241 PM CDT Mon May 15 2023
TXZ118-119-152015-
Tarrant TX-Dallas TX-
241 PM CDT Mon May 15 2023
...A strong thunderstorm will impact portions of east central Tarrant
and northwestern Dallas Counties through 315 PM CDT...
At 240 PM CDT, Doppler radar was tracking a strong thunderstorm over
Grand Prairie, moving northeast at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Dallas, Fort Worth, Arlington, Irving, Grand Prairie, Mesquite,
Carrollton, Euless, Desoto, Cedar Hill, Coppell, Duncanville, Farmers
Branch, University Park, Addison, Highland Park, Cockrell Hill,
Pantego, Cedar Hill State Park and Dallas Love Field.
This includes the following highways...
Interstate 35E between mile markers 420 and 443.
Interstate 20 between mile markers 449 and 464.
Interstate 30 between mile markers 26 and 56.
Interstate 45 between mile markers 280 and 284.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3281 9661 3255 9699 3272 9718 3299 9690
3299 9685
TIME...MOT...LOC 1940Z 225DEG 27KT 3270 9703
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
ReevesThe Dallas/Ft Worth radar (KFWS), 44 km away, was scanning. The volume nearest the first event began at 19:55 UTC.
1 hail, 1 lightning. Local standard time, as filed.
A report of quarter size hail was received via mPING.
A father and his son were struck by lightning walking home from the bus stop. The father died the same day but the son died weeks later, in June.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Lightning, Bosque | 2023-05-15 | 34 | Male | Outside/Open Areas | Direct |
| Lightning, Bosque | 2023-06-16 | 6 | Male | Outside/Open Areas | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, May 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1100468, 1101103.